Go Back   Natural Medicine Talk > Health > Mental Health

Reply
 
Thread Tools Display Modes
  #1  
Old 09-22-2009, 09:20 PM
Dreamline's Avatar
Dreamline Dreamline is offline
Observer
 
Join Date: Sep 2009
Posts: 11
Dreamline is on a distinguished road
Default Lithium side effects and inositol


I have bipolar 1 and I eat a healthy low glycemic diet free of gluten and dairy. I eat lots of raw green veggies and slow cooked or rare meat. I take fish oil, exercise everyday.

I am taking Lithium (900mg) and inositol (500mg 3x/day). I read that it helps with polyuria among other things. I am still having that problem, its really annoying. I have to drink over a gallon of water everyday to stay hydrated. I also have a problem with my stomach being bloated. I didn't have that problem before starting Lithium...I started inositol at the same time.

Could the bloating be from the inositol? And should I be taking more inositol, is that why its not working? I don't want to overdose on it either.
Reply With Quote
  #2  
Old 09-23-2009, 05:04 AM
jfh jfh is offline
perpetual student
 
Join Date: Dec 2007
Location: Texas, USA
Posts: 5,213
jfh is a splendid one to beholdjfh is a splendid one to beholdjfh is a splendid one to beholdjfh is a splendid one to beholdjfh is a splendid one to beholdjfh is a splendid one to beholdjfh is a splendid one to beholdjfh is a splendid one to behold
Default

I'm not familiar with lithium and have not suffered from anything more than mild depression; and only for short periods. However, I am trying to improve my adrenals due to other symptoms of adrenal insufficiency.

I sure seems to me that your adrenal glands could use support. Lithium does have a tendency to affect them. http://www.ncbi.nlm.nih.gov/pubmed/7951566

In a previous post, you mentioned symptoms of adrenal weakness already. You can help them with the addition of a few supplements. Licorice root for the adrenals, as well as ashwagandha when there are also thyroid issues. Lithium seems to affect the thyroids too. Vitamin C and pantothenic acid are required for the adrenals as well. Licorice kills viruses and bacteria, raises interferon, is a steroidal anti-inflammatory, and helps other herbs to absorb and function better, etc. So at least try licorice root. I use powder. It has no fillers; as do capsules. Nettle leaf is also excellent for the adrenals.

The bloating may mean that the lithium is affecting your digestion. Again, I'm unfamiliar with any damage lithium may do. I'm just guessing. Bloating means that food is not digesting properly. It is just fermenting. Digestive bitters can help this. Bitters are any bitter tasting herb or formulation of bitter tasting herbs. When they contact the bitter receptors on the back of the tongue the vagus nerve is stimulated. This raises stomach acid, bile and pancreatic enzymes. This is why they are often called "digestive bitters". If you do try bitters, don't use the Swedish Bitters as they contain camphor. You only need enough to taste.

Sorry, I wish I could help more. As I said, I'm working on my adrenals too; so I'm learning a lot as I go.
__________________
.
- Jim

"The best and most beautiful things in the world cannot be seen or even touched they must be felt with the heart." Helen Keller
Reply With Quote
  #3  
Old 09-23-2009, 07:35 AM
Dreamline's Avatar
Dreamline Dreamline is offline
Observer
 
Join Date: Sep 2009
Posts: 11
Dreamline is on a distinguished road
Default

Quote:
In a previous post, you mentioned symptoms of adrenal weakness already.
Well, I don't have that problem right now. I was speaking about when I have a major depressive episode. Although, my chiropractor told me that after manic episodes there can be adrenal exhaustion. That's from being on a natural high for so long without much sleep...she thinks that can trigger some of the depression too.

I have much more of a problem with the mania than depression. I get manic more often than depressed.

Quote:
Licorice root for the adrenals, as well as ashwagandha when there are also thyroid issues.
I read that licorice may interact w/ lithium because its known to potentate drugs and ashwagandha is a diuretic and that could also be very bad.

Quote:
Vitamin C and pantothenic acid are required for the adrenals as well.
Now those I can do.

Quote:
Nettle leaf is also excellent for the adrenals.
That's also a diuretic.

Quote:
The bloating may mean that the lithium is affecting your digestion....Bloating means that food is not digesting properly. It is just fermenting.
You know I am wondering if part of the problem is when I am drinking a bunch of water with meals...I am diluting my stomach acid. I think that could be the problem right there.

Also thanks for the info on the bitter herbs, I may try that if avoiding water with meals doesn't help or is impossible to do.
Reply With Quote
Reply
Please reply to this thread with any new information or opinions.

Thread Tools
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Side effects of Tamiflu jw8725 Colds, Flu & Fever 5 10-12-2011 01:56 AM
New Osteoporosis drug, same old side effects D Bergy Bones & Muscles 2 06-11-2011 02:51 PM
Lipitor Side Effects? Gemini Heart Health 16 05-27-2010 04:46 PM
Bad Side Effects showing up from HPV Vaccine scorpiotiger General Discussions 1 07-17-2008 08:47 AM
Alendronate side effects Xania Cancer 2 04-09-2008 04:20 PM